The New Periodicity Lemma revisited

H. Bai, F. Franek, William Smyth

    Research output: Contribution to journalArticle

    3 Citations (Scopus)


    © 2016 Elsevier B.V.In 2006, the New Periodicity Lemma (NPL) was published, showing that the occurrence of two squares starting at a position i in a string necessarily precludes the occurrence of other squares of specified period in a specified neighbourhood of i. The proof of this lemma was complex, breaking down into 14 subcases, and requiring that the shorter of the two squares be regular. In this paper we significantly relax the conditions required by the NPL and removing the need for regularity altogether, and we establish a more precise result using a simpler proof based on lemmas that expose new combinatorial structures in a string, in particular a canonical factorization for any two squares that start at the same position.
    Original languageEnglish
    Pages (from-to)30-36
    JournalDiscrete Applied Mathematics
    Publication statusPublished - 2016

    Fingerprint Dive into the research topics of 'The New Periodicity Lemma revisited'. Together they form a unique fingerprint.

    Cite this